Colorado, 2018

Hail and Damaging Wind in Colorado, August 14, 2018

August 14, 2018 · NWS BOU · 15 events in 6 counties and zones

Severe thunderstorms produced large hail and damaging wind over parts of Adams, Boulder, Jefferson, Larimer, Park, and Weld counties. The hail ranged from quarter to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and damaging wind over parts of Adams, Boulder, Jefferson, Larimer, Park, and Weld counties. The hail ranged from quarter to golf ball size. The combination of hail and strong winds also produced moderate tree damage in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 14, 1:25 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 14, 1:25 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
225 PM MDT Tue Aug 14 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 14 2018

Thunderstorms will continue to form over the mountains and
foothills this afternoon. Once the Urban Corridor and near by
plains destabilize more, the storms will be able to progress
eastward. Latest RAP and HRRR showing CAPE of 800-1400 J/kg in the
foothills and across the Urban Corridor late this afternoon and
evening. This combined with precipitable water values around an
inch and lift from a trough over Montana and Wyoming is expected
to produce scattered thunderstorms over the mountains, foothills,
and Urban Corridor. The airmass becomes more capped and more
stable across the eastern plains. Expect storms to die off as they
move east of the Urban Corridor this evening.

For Wednesday, a boundary will be over eastern Colorado. To the
west of it, models indicate there will be drier air. Also, most of
the models keep convection south of I-70 Wednesday. However,
there should be enough convergence along the boundary, moisture,
and instability to produce a few storms. Flow aloft will increase
and produce better shear. This along with CAPE of 1000-1500 J/kg
could produce a few severe storms Wednesday afternoon over the
eastern plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 14 2018

By Wednesday night the upper ridge will be over New Mexico and
extend east over the Gulf coast. Specific humidity values will
increase with PW values reaching to above an inch by late Wednesday.
For Wednesday night storms will mainly be focused over the higher
terrain of the Palmer divide with some cells being able to move over
the plains with the breakdown and northern movement of the surface
low. These storms will mainly be capable of gusty winds and small
hail.

For Thursday and Friday the upper ridge will retrograde back to the
West and North in Colorado. This will help to bring increased NW
flow over the state. A cold front will push through over the NE
plains Thursday afternoon that could produce enough CIN around peak
heating time to inhibit much convective potential outside of the
higher elevations of the mountains and foothills. Temperatures
Thursday will be hovering just around normal for this time of year
with highs in the mid to upper 80s. For Friday, some fog could be
possible over the plains during the early morning hours as moisture
will be high and temperatures slightly cooler in the post frontal
airmass. By the late morning hours a disturbance embedded in the NW
flow aloft will move over helping to introduce lift for storm
development across the plains by the late afternoon hours.
Instability is better over the far eastern plains after convective
initiation with CAPE in the 1000-1500 j/kg with just around 500 over
the Urban Corridor according to the GFS. PW values remain over an
inch with steering flow only 10-15 kts. This indicates that any
storms that do form will be slower moving and could produce a quick
half inch in less than 30 minutes under the stronger cells. Friday
will be slightly warmer than Thursday with highs in the upper 80s.

For the weekend and into the start of next week the upper ridge will
fully transition to over the western CONUS leaving Colorado in
increased NW flow. This will allow for the influx of upper waves and
fronts to bring cooler air and increased chances of showers and
thunderstorms to the region. The first shortwave will move through
Saturday into Sunday bringing storms Saturday late afternoon and
evening capable of brief heavy rain and small hail. As the shortwave
moved over forcing could continue storms overnight into Sunday. A
cold front is set to move out of WY into CO Monday ushering in
continued cooler temperatures with highs possibly in the 70s by
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 222 PM MDT Tue Aug 14 2018

Scattered thunderstorms are expected to move off the higher
terrain and across the Denver area late this afternoon and
evening, 22Z to 03Z. Just mid and high clouds are expected tonight
and into Wednesday. Smoke will persist and may limit visibility
somewhat. There will be a slight chance for thunderstorms
Wednesday afternoon, not as high of chance as today. The better
chance for storms Wednesday will be south and east of the Denver
area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
Hazardous weather outlook, Aug 14, 10:00 AM MST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Tue Aug 14 2018

COZ030>051-151700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains and
foothills this afternoon. Storms are expected to spread onto the
Urban Corridor and nearby plains in the late afternoon and early
evening. Heavy rain, wind gusts to 50 mph,and small hail will
occur with some of the storms. A severe storm or two can't be
ruled out with hail larger than one inch in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered storms will be possible Wednesday through
Friday. On Wednesday, one or two of the storms across the Palmer
Divide and plains east of Denver could become marginally severe
with hail and damaging winds possible. By the end of the work
week, locally heavy rainfall will be possible from thunderstorms
which will tend to be slower moving. On Saturday, an upper level
trough of low pressure moving over the state may lead to an
increase in storm activity with some stronger storms possible east
of the mountains. Temperatures through the period will be close to
seasonal normals with highs in the upper 80s with a cool down by
Sunday with highs dropping into the lower 80s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 14, 2:12 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Denver CO
312 PM MDT TUE AUG 14 2018

COZ035-142200-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
312 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY
UNTIL 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Glen Haven, or 19 miles west of Fort Collins, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glen Haven and Drake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4053 10525 4053 10527 4045 10523 4044 10523
      4045 10524 4041 10523 4033 10533 4050 10551
      4049 10548 4051 10548 4047 10539 4048 10536
      4052 10543 4055 10543 4056 10547 4055 10548
      4057 10550 4062 10542
TIME...MOT...LOC 2111Z 315DEG 17KT 4054 10543

KRIEDERMAN

The radar

The Denver radar (KFTG), 75 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Larimer

When
August 14, 3:54 PM MST
Where
Larimer County, 3.94 mi WSW of Berthoud
Measured
1 in hail
Reported by
Public
Coordinates
40.280, -105.150

Hail, Boulder

When
August 14, 4:10 PM MST
Where
Boulder County, 2.14 mi NNW of Longmont
Measured
1.25 in hail
Reported by
Public
Coordinates
40.200, -105.110

Hail, Boulder

When
August 14, 4:12 PM MST
Where
Boulder County, 1.74 mi SW of Longmont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.150, -105.120

Hail, Boulder

When
August 14, 4:13 PM MST
Where
Boulder County, 2.14 mi NNW of Longmont
Measured
1.25 in hail
Reported by
Public
Coordinates
40.200, -105.110

Hail, Boulder

When
August 14, 4:15 PM MST
Where
Boulder County, 2.07 mi N of Longmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -105.100

Hail, Jefferson

When
August 14, 4:19 PM MST
Where
Jefferson County, 1.74 mi WNW of Pleasant View
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.730, -105.200

Hail, Park

When
August 14, 4:20 PM MST
Where
Park County, 5.55 mi N of Bailey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.480, -105.480

Thunderstorm Wind, Jefferson

When
August 14, 4:25 PM MST
Where
Jefferson County, 2.97 mi SE of Pleasant View
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.690, -105.130

Strong winds and hail caused extensive tree damage.

Hail, Jefferson

When
August 14, 4:30 PM MST
Where
Jefferson County, 2.96 mi NNW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -105.100

Hail, Jefferson

When
August 14, 4:41 PM MST
Where
Jefferson County, 3.49 mi NW of Idledale
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -105.270

Hail, Weld

When
August 14, 4:45 PM MST
Where
Weld County, 0.87 mi SW of Firestone
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.940

Hail, Jefferson

When
August 14, 4:48 PM MST
Where
Jefferson County, 4.31 mi E of Morrison
Measured
0.88 in hail
Reported by
Public
Coordinates
39.660, -105.100

Hail, Boulder

When
August 14, 4:52 PM MST
Where
Boulder County, 1.48 mi NNW of Longmont
Measured
1.25 in hail
Reported by
Public
Coordinates
40.190, -105.110

Hail, Weld

When
August 14, 4:58 PM MST
Where
Weld County, 4.76 mi W of Lochbuie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.010, -104.810

Hail, Adams

When
August 14, 5:05 PM MST
Where
Adams County, 2.33 mi NNE of Barr Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -104.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770301, 770302, 770303, 770304, 770306, 770307, 770308, 770321, 770309, 770310, 770312, 770313, 770314, 770317, 770318.